General anesthesia and SSRI’s: Side effects can be seen with these products in combination. The problems occur within 24 hours after the anesthesia. Serotonin syndrome is common and serious side effect that can occur after surgery for a patient that has been on therapy with an SSRI. For example, studies have shown that a patient taking Prozac that then receives Fentanyl for surgery, the incidence of serotonin syndrome increases drastically and the patient should be watched for 24 hours after surgery and/or tapered off of their SSRI prior to surgery.
Local anesthetics and SSRI’s: Side effects can be seen in combo with these products. SSRI’s will actually allow a greater blood supply throughout your body. When giving a topical agent like lidocaine to a patient on SSRI therapy, the lidocaine will have a more enhanced effect, and if used in great surplus, could get into the patient’s blood supply and cause toxicity, which could lead to heart problems like tachycardia (increased heart rate). Once the toxicity has caused an excitable state in the body, it will then cause respiratory and cardiac depression by blocking inhibitory and excitatory pathways.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.